Nebraska, 2017

Damaging Wind in Nebraska, July 30, 2017

July 30, 2017 · NWS LBF · 1 event in 1 county or zone

Thunderstorms moved east across much of western and north central Nebraska during the afternoon and early evening. One of the stronger storms produced severe winds in Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms moved east across much of western and north central Nebraska during the afternoon and early evening. One of the stronger storms produced severe winds in Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 2:01 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 2:01 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
301 PM CDT Sun Jul 30 2017

.SYNOPSIS...
Issued at 300 PM CDT Sun Jul 30 2017

H5 analysis from earlier this morning had high pressure
extending from Texas into California. A low amplitude ridge was
noted over the western CONUS north to Alberta and Saskatchewan. East
of this feature a closed low was located over Labrador Canada with a
trough extending to the southwest along the east coast of the CONUS.
A weak shortwave was noted over western South Dakota with a surface
frontal boundary extending from west of Valentine to just east of
Alliance. As was the case yesterday, the atmosphere is weakly capped
and it has begun to break over the past hour with abundant cu and
some isolated thunderstorms beginning to develop in the western
sandhills. Under mostly cloudy skies this afternoon, 2 PM CDT
readings ranged from 78 at O'Neill to 86 at Valentine.

&&

.SHORT TERM...(This evening through Monday)
Issued at 300 PM CDT Sun Jul 30 2017

Tonight and Monday...Thunderstorm chances are the
main forecasting challenge over the next 24 hours. A similar setup
is in place across western and north central Nebraska compared to
yesterday. A surface boundary located over the northwestern forecast
area will serve as the focal point for thunderstorm initiation. With
a weak cap in place this should be ongoing by late afternoon across
the western sandhills. Deep layer shear remains very weak this
afternoon and a glance at the 12z KLBF RAOB sounding has wind speed
of 10 KTS at 500 MB. With the weak wind shear, the threat for severe
storms is minimal right now. The main hazard from any storms will be
from heavy rain. This notion is supported by decent PWATS, forecast
storm motion of under 15 KTS, and a skinny CAPE sounding from this
morning's KLBF RAOB sounding. Forecast K indexes in the western CWA
are in the lower 40s this afternoon and early evening, lending
further support to the notion of heavy rain. As mentioned earlier,
with weak shear present, storms will be loosely organized and
isolated to scattered in nature. With that in mind, will keep pops
in the 20-30 percent range. Additionally, storms are expected to
dissipate this evening given the degree of weak forcing, limited
shear and a lack of a low level jet tonight. A similar setup is
expected for Monday afternoon with a surface boundary progged across
the northwestern forecast area. A weak cap, abundant moisture and
weak shear, will once again lead to the threat for heavy rain. The
latest NAM12 solution has K indexes in the middle 40s in western
Cherry county Monday afternoon. Will continue to hit this threat for
heavy rain in the HWO.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM CDT Sun Jul 30 2017

Monday night through Wednesday night...Kind of sounding
like a broken record here but the setup for Monday night to Tuesday
night will be similar to the ongoing setup with the weather pattern
remaining unchanged through Tuesday night. For Tuesday, there will
be plenty of CAPE across western and north central Nebraska, a weak
cap, very limited wind shear...you get the picture. We will see an
increased threat for thunderstorms during the afternoon and evening
hours. With K indexes in the lower 40s Tuesday afternoon, we could
see some heavy rain as well. Highs Tuesday will be in the mid to
upper 80s with lower to middle 80s for Wednesday. By Wednesday
evening, a strong cold front will approach northern Nebraska,
passing through the forecast area overnight. This feature will bring
the best chance for widespread precipitation to the area Wednesday
night.

Thursday through Sunday...The before mentioned cold front will push
well southeast of the forecast area Thursday with drier and much
cooler air pushing into western and north central Nebraska for
Thursday through Saturday. Highs will generally be in the mid to
upper 70s with some lows touching the lower 50s by Friday morning.
The next threat for precipitation will arrive possibly Saturday
night into Sunday as a warm front lifts into the forecast area as
the trough across the Great Lakes moves into eastern Canada.
Temperatures will warm back into the 80s as we approach the second
half of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM CDT Sun Jul 30 2017

Convective development and low cloud potential have made for a
difficult 18z TAF forecast for KLBF and KVTN. With respect to
convection later this afternoon and evening, there is a boundary
off to the west of Valentine and Ogallala Nebraska and believe
this is where convection will fire early this afternoon. With no
cap in place, thunderstorms should fire between 19 and 21z west of
KVTN. However, there are little or no agreement between the short
range model solutions on where and when this convection will fire.
Placing a best guess on this, thunderstorms are expected to impact
the KVTN terminal after 20z and 22z for the KLBF terminal. Will
word this with a VCTS group given the low confidence in the
forecast. Will allow mention of TSRAS to persist through 04z at
the KLBF terminal and 02z at the KVTN terminal. Looking at the
SREF and NAM12 time ht sections for overnight, the KLBF terminal
has the best chance for stratus development and have inserted a
mention of low clouds in the latest 18z forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Jul 30, 2:09 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Sun Jul 30 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-312030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Sun Jul 30 2017 /209 PM MDT Sun Jul 30 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across western
and north central Nebraska roughly east of a line from cody to
Lisco. Storms that develop are expected to remain below severe
limits, however, they will be capable of producing heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms are possible at times through Thursday across
western and north central Nebraska. At this time, the threat for
severe storms is low, however, heavy rain is possible.

A more organized threat for thunderstorms exists Wednesday
afternoon and Wednesday night across the outlook area. A cold
front will push through the area Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Jul 30, 3:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
425 PM CDT SUN JUL 30 2017

NEZ006-008-302245-
Brown NE-Keya Paha NE-
425 PM CDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN AND CENTRAL
KEYA PAHA COUNTIES UNTIL 545 PM CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to Norden. These storms were nearly
stationary and intense rainfall is occurring.

2 inches of rainfall in an hour and Wind gusts up to 50 mph will be
possible with these storms.

Locations impacted include...
Springview, Norden, Burton, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 210 and 225.
 Highway 12 between mile markers 24 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4279 9948 4272 10011 4291 10018 4300 9986
      4300 9963
TIME...MOT...LOC 2124Z 306DEG 4KT 4299 9969 4285 10008

CDC
Special weather statement, Jul 30, 3:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
332 PM MDT SUN JUL 30 2017

NEZ094-302245-
Western Cherry NE-
332 PM MDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
445 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Merritt Reservoir, or 30 miles north of Mullen,
moving south at 15 mph.

2 inches of rainfall in an hour and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Highway 97
crossing Big Creek and Sevenmile Hill.

This includes Highway 97 between mile markers 72 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4238 10137 4254 10117 4237 10097 4211 10098
      4211 10138
TIME...MOT...LOC 2132Z 000DEG 15KT 4248 10117

CDC
Special weather statement, Jul 30, 3:35 PM CST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
335 PM MDT SUN JUL 30 2017

NEZ022-035-056-057-302245-
Deuel NE-Arthur NE-Garden NE-Keith NE-
335 PM MDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...NORTHWESTERN
KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 445
PM MDT...

At 334 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Arthur to near Lewellen.
Movement was south at 10 mph.

1 to 2 inches of rainfall in an hour and wind gusts up to 50 mph
will be possible with these storms.

Locations impacted include...
Arthur, Lewellen, Lemoyne, Eagle Gulch Campground, Ruthon, Haythorn
Lake, Clear Creek State Wildlife Management Area, Sand Puddin Lake,
McKeag, Otter Creek Campground, Lake View Campground, Ash Hollow
State Historical Park, Belmar, Bluewater Battlefield State Historical
Park and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 101 and 132.
 Highway 92 between mile markers 115 and 136, and between mile
markers 165 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 10154 4110 10212 4142 10227 4172 10162
TIME...MOT...LOC 2134Z 347DEG 10KT 4166 10166 4136 10217

CDC
Special weather statement, Jul 30, 3:44 PM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM CDT SUN JUL 30 2017

NEZ006-008-009-302300-
Brown NE-Rock NE-Keya Paha NE-
444 PM CDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...CENTRAL BROWN AND
SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 600 PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Springview to near Johnstown.
Movement was southeast at 15 mph and intense rainfall is occurring.

2 inches of rainfall in an hour and wind gusts up to 50 mph will be
possible with these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Johnstown, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area, Bobcat
State Wildlife Management Area, Pine Glen State Wildlife Refuge,
Antelope Peak and Moon Lake.

This includes the following highways...
 Highway 183 between mile markers 181 and 209.
 Highway 20 between mile markers 228 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 9924 4233 10014 4272 10012 4280 9942
TIME...MOT...LOC 2143Z 307DEG 12KT 4284 9960 4265 10006

CDC
Special weather statement, Jul 30, 4:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
509 PM CDT SUN JUL 30 2017

NEZ005-094-302300-
Eastern Cherry NE-Western Cherry NE-
509 PM CDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
600 PM CDT/500 PM MDT/...

At 508 PM CDT/408 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Valentine National
Wildlife Refuge to 17 miles west of Brownlee. Movement was southeast
at 20 mph.

1 to 2 inches of rainfall in an hour and wind gusts of 50 to 55 mph
will be possible with these storms.

Locations impacted include...
Brownlee, Giant Hill and Highway 83 crossing the North Loup River.

This includes Highway 83 between mile markers 168 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4225 10050 4211 10098 4239 10096 4251 10066
TIME...MOT...LOC 2208Z 337DEG 16KT 4247 10067 4236 10094

CDC

The radar

The North Platte radar (KLNX), 82 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
July 30, 4:10 PM CST
Where
Brown County, 2.15 mi WSW of (Anw)ainsworth Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.570, -100.020

Public estimated 60 mph wind gusts near Johnstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705495.